Mississippi, 2011Flash Flooding in Mississippi, December 26, 2011
December 26, 2011 · NWS JAN · 2 events in 2 counties and zones
Locally heavy rains affected portions of central Mississippi during the day as a low pressure system tracked across southern Mississippi. Saturated soil conditions were already in place across this region from heavier rains a few days before.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $6,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Locally heavy rains affected portions of central Mississippi during the day as a low pressure system tracked across southern Mississippi. Saturated soil conditions were already in place across this region from heavier rains a few days before. A flood watch was in effect for the region where rising water levels in creeks and rivers led to widespread ponding of water in low lying and poor drainage areas. The training of storms caused some flash flooding in Copiah and Marion counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Dec 26, 8:45 AM CST, 45 minutes earlier.
Area forecast discussion, Dec 26, 8:45 AM CST, 45 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON MS
845 AM CST MON DEC 26 2011
...PERIODS OF HEAVY RAIN TODAY WITH QUIETER WEATHER WEEK AHEAD...
.UPDATE...UPDATED TO EXPAND FLOOD WATCH TO ENCOMPASS ENTIRE FORECAST
AREA. MORE IN HYDRO SELECTION BELOW.
&&
.SHORT TERM...TODAY THRU TUESDAY NIGHT
NUMEROUS SHOWERS WITH SOME EMBEDDED THUNDERSTORMS ARE ONGOING THIS
MORNING ACROSS MUCH OF THE ARKLAMISS REGION AS A SMALL SW/V RESOLVED
BY RUC/NAM OUTPUTS AND WEAK ISENTROPIC UPGLIDE AID IN OVERALL LIFT IN
PRESENCE OF NEGATIVE SHOWALTERS. BOTH NMM/ARW SIM REFLECTIVITY DEPICT
THIS ACTIVITY WELL AS IT WILL CONTINUE TO MIGRATE EAST ALONG THE
HWY-84 CORRIDOR THIS MORNING. ISENTROPIC UPGLIDE AND DEEPER
ATMOSPHERIC LIFT WILL ONLY GET BETTER THROUGH THE LATE MORNING AND
ESPECIALLY IN THE AFTN/EVE HOURS AS MAIN MID-LVL CLOSED LOW PHASES
WITH NRN STREAM TROUGH AND PIVOTS ACROSS THE MID-SOUTH LATER TODAY
CAUSING WIDESPREAD SHOWERS/TSRA OVER ALL THE REGION.
INDUCED SFC CYCLOGENESIS WILL OCCUR ACROSS NRN GULF THIS AFTERNOON
AS MID-LVL LOW PIVOTS TOWARDS THE REGION...EFFECTIVELY SURGING
MOISTURE NORTH ON 40-50 KT LOW-LVL JET INTO THE REGION. AMSU SAT
BLENDED WATER PRECIP WATER INDICATES ~1.6 IN PWATS ACROSS SRN
LA/MS...EQUATING TO NEAR 230% OF NORMAL FOR THIS TIME OF YEAR. AS
SUCH...SHOWERS AND EMBEDDED TSRA WILL BE VERY EFFICIENT RAIN
PRODUCERS WITH PROLONGED DURATION POSSIBLE DUE TO TRAINING. AN
EXPANSION OF THE CURRENT FLOOD WATCH FARTHER TO THE SOUTH AND EAST
IS BEING EVALUATED. SEE HYDROLOGY SECTION BELOW FOR MORE DETAILS.
AS STRONG SFC CONVERGENCE COINCIDING WITH GREATEST MOISTURE
TRANSPORT AND VIGOROUS LIFT OCCURS THIS LATE AFTN/NGT...AN UPSWING
IN SHOWER AND TSTORM ACTIVITY LOOKS PROBABLE ACROSS E MS. WHILE NO
STRONG TO SEVERE STORMS ARE EXPECTED GIVEN LACK OF MUCAPE/
SBCAPE...RAINFALL RATES COULD BE ON THE ORDER OF 1-2 INCHES PER HOUR.
FROPA WILL DRIVE THROUGH REGION QUICKLY LATE TONIGHT INTO EARLY
TUESDAY MORNING...ENDING THE MODERATE TO HEAVY RAIN/TSRA ACTIVITY.
DRIZZLE/MIST WILL BE POSSIBLE THROUGH MID-TUESDAY MORNING BEFORE
GRADUAL CLEARING TAKES PLACE ACROSS S/W AREAS TUESDAY AFTERNOON.
FOR FORECAST MATTERS...BLENDED MAV/MET GUIDANCE FOR HIGHS TODAY AS
MAV WAS QUITE WARM IN SEVERAL AREAS AND MET SEEMINGLY NOT CAPTURING
THE MOISTURE RETURN IN OTHERS. FOR TUESDAY...DROPPED HIGHS A COUPLE
OF DEGREES GIVEN CAA...AND FORECAST MIXING HEIGHTS ~3 KFT EQUATING
TO LOWER TO MID 50S GIVEN TEMP PROFILE. /ALLEN/
.LONG TERM...WEDNESDAY THROUGH MONDAY...SURFACE HIGH PRESSURE
RIDGING WILL MOVE OVER THE AREA ON WEDNESDAY WITH LIGHT SOUTHERLY
FLOW DEVELOPING BY LATE AFTERNOON. THE WARMING TREND WILL BEGIN ON
WEDNESDAY WITH HIGH TEMPS WARMING A BIT INTO THE MID TO UPPER 50S FOR
THE MOST PART. SOUTHERLY FLOW WILL CONTINUE TO INCREASE ON THURSDAY
AS HIGH PRESSURE SHIFTS TO THE EAST AND TEMPS WARM INTO THE LOW 60S.
A NICE BEGINNING TO THE NEW YEARS WEEKEND LOOKS ON TRACK FOR FRIDAY
WITH CONTINUED WARM TEMPS AND PARTLY CLOUDY SKIES. THE GLOBAL MODELS
INDICATE THAT AN UPPER TROUGH WILL PASS TO THE NORTH DRAGGING A WEAK
COLD FRONT ACROSS THE AREA FRIDAY NIGHT...BUT THE NICE WEATHER WILL
CONTINUE ON NEW YEARS EVE WITH HIGHS CLIMBING WELL INTO THE 60S. THE
GFS AND ECMWF DIVERGE ON THERE SOLUTIONS AS WE PASS THROUGH THE NEW
YEAR ON SATURDAY NIGHT AND SUNDAY. BOTH OF THE MODELS INDICATE AN
INCREASE IN MOISTURE SATURDAY NIGHT INTO SUNDAY...WITH THE EURO
INDICATING A VIGOROUS UPPER TROUGH PASSING THROUGH THE AREA WITH
SEVERE POSSIBLE ON SUNDAY AND THE GFS FURTHER EAST WITH THE
DEEPENING TROUGH AND MAINLY INDICATING COLD FRONTAL PASSAGE AND JUST
SOME SHOWERS. THE GFS/ECMWF HAVE BEEN FLIP-FLOPPING WITH THIS
SCENARIO OVER THE PAST FEW DAYS SO WILL CONTINUE TO HOLD OFF ON
MENTIONING ANY SEVERE IN THE HWO. COOLER/DRIER CONDITIONS WILL
RETURN ON MONDAY EITHER WAY.
STUCK PRETTY CLOSE TO GUIDANCE TEMPS/POPS THROUGH THE PERIOD...BUT
DID WARM TEMPS SLIGHTLY ABOVE GUIDANCE ON FRIDAY/SATURDAY AND ALSO
BUMPED UP POPS TO INDICATE CHANCE THUNDERSTORMS ON SUNDAY./15/
&&
.AVIATION...MIXTURE OF VFR CONDITIONS ACROSS NRN TAF SITES
KGTR/KGLH/KGTR WITH IFR/LIFR CONDITIONS ACROSS CNTRL/SRN TAF
LOCATIONS. WIDESPREAD RA/TSRA IS ONGOING ACROSS CNTRL/SRN AREAS AT
THIS TIME AND WILL CONTINUE THROUGH REST OF DAY. NRN SITES WILL
RETURN TO MVFR TO IFR THIS MORNING AS RA/TSRA MOVES IN. GREATER
COVERAGE AND INTENSITY OF RA/TSRA THIS AFTERNOON WILL REDUCE VIS
DOWN TO 1-2 SM AT TIMES WITH CIGS 200-500 FT. SFC WINDS WILL VEER
FROM E TO S THROUGH THE DAY WITH QUICK SHIFT TO WEST FOLLOWING FROPA
06-12Z TUESDAY. WINDS SHEAR AND SPEEDS WITH HEIGHT WILL BE ELEVATED
THIS AFTN/NIGHT..ESPECIALLY ACROSS CNTRL/ERN TAF SITES...AMPLIFYING
TURBULENCE IN THE LOWEST 10 KFT. /ALLEN/
&&
.HYDROLOGY...SMALL CONVECTIVE COMPLEXES HAVE BEEN AFFECTING PARTS OF
S MS THIS MORNING...WITH A BAND OF 2 TO 4 INCHES OF RAINFALL HAVING
AFFECTED PARTS OF SE MS AND A FFW HAVING BEEN RECENTLY ISSUED. 88D
RADAR ESTIMATES SEEM PRETTY GOOD IN THOSE AREAS BASED ON GROUND
TRUTH REPORTS...AND ARE PROBABLY SEEING STORM TOTALS IN THE LAST 48
HOURS APPROACHING OR SLIGHTLY EXCEEDING 5 INCHES IN PARTS OF THESE
AREAS. UPPER LOW IS STILL WELL WEST OF THE AREA...AND LATEST
GUIDANCE SUGGESTS SEVERAL WAVES OF MODERATE TO HEAVY RAIN WITH
EMBEDDED CONVECTION AFFECTING MUCH OF THE REGION THROUGH
06Z...POSSIBLY LONGER IN EASTERN SECTIONS. GIVEN SEVERAL WAVES OF
HEAVY RAINFALL OVER THE LAST WEEK HAVING LOWERED ALREADY LIMITED
ABILITY OF WINTER GROUND TO HANDLE HEAVY RAIN...AND SEVERAL RIVERS
NOW APPROACHING OR FORECAST TO EXCEED FLOOD STAGE OVER PARTS OF THE
AREA...HAVE WENT AHEAD AND EXPANDED THE WATCH TO ENCOMPASS THE
ENTIRE REGION. LATEST NAM AND HRRR GUIDANCE SUGGESTS WIDESPREAD
ADDITIONAL 1 TO 2 INCH RAINFALL OVER THE ENTIRE AREA WITH EMBEDDED
BANDS OF 3 TO 5 INCHES WHERE TRAINING OF HEAVIER SHOWERS/STORMS
OCCURS. /08/
&&
.PRELIMINARY POINT TEMPS/POPS...
JACKSON 55 43 54 34 / 100 100 3 0
MERIDIAN 57 47 55 31 / 100 100 8 0
VICKSBURG 55 41 54 32 / 100 94 3 0
HATTIESBURG 62 48 58 35 / 100 100 9 0
NATCHEZ 58 42 54 34 / 100 86 3 0
GREENVILLE 51 41 52 33 / 100 100 4 0
GREENWOOD 51 42 52 31 / 100 100 11 0
&&
.JAN WATCHES/WARNINGS/ADVISORIES...
MS...FLOOD WATCH THROUGH MIDNIGHT CST FOR ALL ZONES.
LA...FLOOD WATCH THROUGH MIDNIGHT CST FOR ALL ZONES.
AR...FLOOD WATCH THROUGH MIDNIGHT CST FOR ALL ZONES.
&&
08/JA/15
Hazardous weather outlook, Dec 26, 8:57 AM CST, 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
857 AM CST MON DEC 26 2011
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
271500-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
857 AM CST MON DEC 26 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS..
.DAY ONE...TODAY AND TONIGHT
ANOTHER ROUND OF MODERATE TO HEAVY RAINFALL WAS UNDERWAY THIS
MORNING ACROSS THE ARKLAMISS REGION. SOME TOTALS IN OUR SOUTHERN
SECTIONS HAVE ALREADY REACHED 2 TO 3 INCHES FROM EARLY MORNING
STORMS. ADDITIONAL RAINFALL THROUGH TONIGHT COULD REACH 2 TO 4 INCHES
AGAIN MAKING SOME STORM TOTALS OF 4 TO POSSIBLY 6 INCHES. HEAVY RAIN
AND THUNDERSTORMS WILL BE MOVING INTO THE DELTA REGION THIS AFTERNOON
AND INCREASE FOR THE ENTIRE REGION FOR TONIGHT... INCREASING THE
FLOODING POTENTIAL AREA WIDE.
THESE RAINS WILL BE FALLING ON NEARLY SATURATED GROUND FROM RAINFALL
OVER THE PAST SEVERAL DAYS. TRAINING OF THUNDERSTORMS COULD OCCUR FOR
SEVERAL HOURS AT A TIME AS A LOW PRESSURE SYSTEM MOVES INLAND OVER
LOUISIANA AND INTO EAST MISSISSIPPI LATER TONIGHT. A FLOOD WATCH IS
IN EFFECT FOR THE ENTIRE REGION WHERE RISING WATER LEVELS IN CREEKS
AND RIVERS WILL ENABLE WIDESPREAD PONDING OF WATER IN LOW LYING AND
POOR DRAINAGE AREAS. SOME LOCALIZED FLASH FLOODING IS ALSO A CONCERN
THROUGH TONIGHT BEFORE RAIN ACTIVITY DIMINISHES INTO EARLY TUESDAY
MORNING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...IS NOT EXPECTED THROUGH NEXT SUNDAY.
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN.
40
Flash Flood, Marion
- When
- December 26, 9:30 AM CST to 10:00 AM CST
- Where
- Marion County, 0.91 mi SE of Morgantown to 0.45 mi W of Fortenberry
- Cause
- Heavy Rain
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 31.310, -89.920
Three roads were under water near Morgantown.
Flash Flood, Copiah
- When
- December 26, 5:00 PM CST to 5:30 PM CST
- Where
- Copiah County, 2.45 mi WSW of Ashley to 2.54 mi SW of Ashley
- Cause
- Heavy Rain
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 31.790, -90.310
Water covered south Sardis Road and Broome Road.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood in Louisiana, December 26, 2011$20,000 · 1 event
- High Wind in Wyoming, December 26, 201155 kt wind · 7 events
- Winter Storm and High Wind in Alaska, December 26 to 27, 201166 kt wind · 5 events
- High Wind in Texas, December 26, 201157 kt wind · 3 events
- High Wind in Montana, December 26, 201156 kt wind · 1 event
- Blizzard in Alaska, December 26 to 27, 20111 event
- Flood in Arkansas, December 26 to 27, 2011$1,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 354736, 354737.